It is not entirely clear why Lipitor became the most successful drug in the history of the pharmaceutical industry. Tens of millions of people have taken Lipitor to lower their bad LDL cholesterol. It is estimated that sales of this single drug brought in over $130 billion to Pfizer, its manufacturer. No other drug in history has ever come close to this mind boggling number.
Now that Lipitor has become available in its generic form as atorvastatin, it will no doubt continue to be taken by millions of patients, though the cost will clearly come down. Despite its popularity with physicians and its clear ability to bring cholesterol numbers down, there are some serious side effects to contend with. Many of these complications were not discovered until years after the drug was on the market.
We have been reporting on muscle and memory problems for a very long time. Initially, we were criticized by physicians for bringing these adverse drug events to the attention of patients on the grounds that statins in general and Lipitor in particular were life savers and we shouldn’t in any way discourage their use. But we received so many stories of devastating complications that we could not remain silent. Here are just a few examples of the kinds of messages we have been receiving for more than a decade:


“I believe that I had the following symptoms from taking Lipitor which disappeared once I stopped taking the drug. (I’d been on it for five years so dismissed the symptoms at first). Eventually I was so ill that I told my doctor “I feel like a toxic substance is inside me.”
“While I had complained of fatigue and myalgia [muscle pain], it was blown off. But then, I started feeling a cramp in my right arm which woke me when I slept. It was horribly painful and I thought it was from a lot of computer work.
“Eventually my right hand became so weak that I had to use my left hand to aid my right hand just to put down a cup of coffee. I didn’t have enough strength to do it with one arm.
“Then, slowly, I began to feel some memory problems, something that never troubled me before Lipitor. I’d find myself starting to be afraid to go some places that required my mind to click (because in looking back–I was having trouble focusing.) One night I was at an intersection in my car waiting for the light to turn. I drove through the red light. I missed some cars that went by and suddenly realized that I was so confused that I couldn’t think straight.
“When I got off the drug, I had no more muscle pains, no more weakness in my arms and my mind is sharp as a tack.”

Barbara


I was on Lipitor for some time and three years ago had a day of transient global amnesia [TGA]. I knew people, but had no idea of time, day or year. My short-term memory was less than a minute (eg. I knew I had eaten a doughnut because I could still taste it).
“I had a CT Scan, echocardiogram and was hospitalized for 24 hours and was told that my diagnosis was TGA and that it probably wouldn’t happen again. Of course the doctors denied that it could be Lipitor.”


Memory loss and muscle problems are now recognized as complications linked to statin-type cholesterol-lowering drugs. It took a long time to realize that atorvastatin and other statins could also raise blood sugar. We received a signal about this complication long before the FDA acknowledged it could be a problem:

“I was recently informed after a series of tests over a six-month period that my blood glucose levels were elevated. I have been taking Lipitor for about a year or so and was wondering if this drug could be associated with my rise in blood glucose levels. I don’t want to take medications that improve one medical situation (lower my cholesterol) and make another (blood glucose) worse.”
Betty, January, 2003


Atorvastatin Side Effects & Complications

• Muscle pain or spasms (any where in the body, including legs, shoulders, back, arms or neck)
• Arthritis
• Blood sugar elevation
• Memory problems, cognitive dysfunction, confusion, amnesia
• Nerve pain, peripheral neuropathy, leg cramps
• Digestive upset, nausea, constipation, diarrhea, flatulence
• Headache
• Insomnia
• Urinary tract infections
• Skin reactions, hives
• Pancreatitis
• Sexual problems, erectile dysfunction

What we do not know is how common some of these side effects may be. Until recently the FDA assumed that memory problems and blood sugar elevation were so rare as to be almost forgettable. Now the FDA has acknowledged that these are real problems. How common are sexual problems with statins? No one really knows. What about arthritis, nerve pain, cataracts or peripheral neuropathy? Again we are clueless. We suspect that such side effects are more common with statins than most health professionals realize. And people who are susceptible to some statin complications may be especially prone to multiple problems.
We recognize that some people really do need these medications to prevent a heart attack or a stroke. The data suggest that people who have clearly diagnosed heart disease can benefit. Those who have had one heart attack can reduce the risk of a second by taking a statin. And many individuals never suffer any side effects from statins. Good for them. They are fortunate.
Others are not so lucky. We don’t know what the true incidence of some of the so-called minor side effects really is. That’s why we need your help. Please let us know how you or someone you love has fared on a statin-type drug. You can comment below. Thanks for letting us know about your experience. And one more thing…no one should stop a statin without consulting the prescriber. We do not want anyone to go from the frying pan into the fire. Your doctor needs to know about how you are doing on any medication, especially a statin!
Finally, should you be interested in the inside story about some of these problems you will find our book, Top Screwups Doctors Make and How to Avoid Them of interest. You may also appreciate our book, Best Choices From The People’s Pharmacy with a wide range of options to deal with things like high cholesterol, hypertension and arthritis. They can all be found in The People’s Pharmacy Store.
And please comment below on your experience with atorvastatin or other statin-type cholesterol-lowerind drugs.

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Carylon T.
    Ok
    Reply

    Less than one month after beginning Lipitor medication of 40 MG, I started to have joint pain in my knees. Now it feels like my knees are going out on me. My doctor said it was not Lipitor through a phone call with the receptionist. I am bewildered and wondering what to do.

  2. Larry L.
    Wisconsin
    Reply

    I was on Lipitor for more than 10 years and during those ten years I was diagnosed with Rheumatoid Arthritis. I began having major muscle spasms in legs feet and hands. Muscles would lock up, rock hard till I either walked it off or a rubbed it. A year ago I was switched to the generic Statin, made in India. Then the major problems occurred with the muscles. Felt like the flu every day. I got permission to come off and then those same areas of spasms turned into crippling problems with arthritic pain in joints. Now it’s Prednisone in mass doses. But the flu symptoms are gone.

  3. Halie
    New Jersey
    Reply

    My husband is taking lipitor for 8 years now. Within last 3 years I’ve noticed he has memory loss and almost amnesia and black holes about some events and situations. He also has shoulder and arm pain and it is really bad. His sexual activity is also affected and causes his moodiness and overall apathy. He had 2 incidents of confusion, not realizing for 30-40 seconds what was going on, didn’t remember what was said or who talked to him. After negative tests (MRI and EEG) he was prescribed Keppra – and diagnosed with absence seizures! That is most likely just going to cause more problems and side effects! And it is possible that it is all caused by lipitor! He is taking 40 mg pill ones a day. He is going to his neurologist in 2 days and I will definitely ask if he should slowly stop taking Lipitor.
    Halie

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.